Is blindness caused by chemo a side effect?

3 answers | Last updated: Nov 26, 2016
A fellow caregiver asked...

Can chemo cause blindness, and is blindness caused by chemo a temporary side effect?


Expert Answers

Ernest Rosenbaum, MD, is an oncologist affiliated with Stanford University and with the Comprehensive Cancer Center at the University of California, San Francisco, where he has developed protocols for supportive care and clinical practices.

Yes, this is a rare side effect but unfortunately it does occur. Chemotherapy drugs are non-specific and affect many areas of the body, including the nervous system. They can damage the optic nerves, causing vision problems and even blindness. The damage is usually temporary and vision will return as the cells recover from the chemo.

Luckily, this is a rare side effect that few people experience. Those who already have vision problems are optic nerve weakness are more likely to suffer this side effect than those with no vision problems. Some chemotherapy drugs, such as vincristine, are more likely to cause this side effect than others. If you believe your chemotherapy is causing or contributing to blindness, speak to your doctor about it as soon as possible.


Community Answers

A fellow caregiver answered...

MY LITTLE BOY IS HAVING A LOT OF PROBLEMS WITH HIS EYES. HE ASK ME TO BLOW THEM ALL THE TIME, NOT TO MENITION ALL THE OTHER SIDE AFFECTS


A fellow caregiver answered...

Does the eye sight return after stopping the Vincristine my 3 year old son is going blind due to the vincristine